Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Las Vegas, NV

August 25, 2003San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 25, 2003, 4:52 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 4:52 PM PDT (23:52 UTC)
Expired
Aug 25, 2003, 5:30 PM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 252352
SVRVEF
AZC015-CAC071-260030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 PM PDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 530 PM PDT(530 PM MST)

* AT 449 PM PDT(449 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES
  WEST OF MOHAVE VALLEY TO 17 MILES SOUTH OF LAKE HAVASU CITY...OR
  ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF NEEDLES TO 7 MILES
  WEST OF PARKER DAM...MOVING SOUTHWEST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...
OVER LAKE HAVASU CITY AT 500 PM PDT
OVER TOPOCK AT 500 PM PDT
OVER NEEDLES AT 500 PM PDT
RURAL EASTERN SAN BERNARDINO COUNTY AT 510 PM PDT
RURAL EASTERN SAN BERNARDINO COUNTY AT 520 PM PDT

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS OVER 60 MPH.

IF YOU ARE CAUGHT OUTSIDE...MOVE TO A PLACE OF SAFETY SUCH AS A
NEARBY SHELTER OR BUILDING. BOATERS ON AREA LAKES SHOULD SEEK SAFE
PORT IMMEDIATELY. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL LIKELY.

LAT...LON 3484 11490 3411 11442 3428 11415 3497 11459

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 PM PDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM PDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT MON AUG 25 2003

.SYNOPSIS...A TROUGH OF LOW PRESSURE APPROACHING THE CALIFORNIA
COAST WILL PULL MONSOON MOISTURE FURTHER NORTH INTO NORTHERN NEVADA
TONIGHT. THE TROUGH WILL PROVIDE SOME ADDITIONAL LIFT RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY. MONSOON MOISTURE
LINGERS ACROSS SOUTHEAST NEVADA...EASTERN CALIFORNIA AND NORTHWEST
ARIZONA WEDNESDAY AND THURSDAY FOR CONTINUED CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS.
&&

.SHORT TERM...AS EXPECTED STORMS CLINGING TO THE HIGHER TERRAIN THIS
AFTERNOON WITH BEST COVERAGE ACROSS SOUTHERN MOHAVE COUNTY AND THE
MOJAVE NATIONAL PRESERVE. DRIER/STABLE NORTHERLY FLOW WORKING SOUTH
FROM UTAH LIMITED DEVELOPMENT ACROSS LINCOLN AND FAR NORTHERN MOHAVE
COUNTY. BEST COVERAGE THE REST OF THIS AFTERNOON AND EVENING WILL BE
ACROSS EASTERN SAN BERNARDINO...AND SOUTHERN MOHAVE COUNTIES AS
STORMS PROPAGATE SOUTHWARD INTO THE LOWER COLORADO RIVER VALLEY
WHERE MOIST/UNSTABLE AIR LIES. WATER VAPOR IMAGERY SHOWS UPPER
TROUGH APPROACHING THE CENTRAL CALIFORNIA COAST WITH MOISTURE PLUME
SHIFTING NORTH ALONG THE CALIFORNIA COAST. ETA/GFS SHOW SPEED MAX
(DIVERGENCE ALOFT) AND DYNAMICS INCREASING FROM BISHOP/TONOPAH
OVERNIGHT. WILL KEEP POPS HIGHER IN FAR WESTERN ZONES TONIGHT AND
TRIM BACK TO SLIGHT CHANCE ELSEWHERE AFTER MIDNIGHT.

FOR TUESDAY...ETA/GFS CONSISTENT WITH PREVIOUS RUNS SHIFTING UPPER
TROUGH INLAND WITH BROAD AREA OF DIVERGENCE ALOFT HELPING LIFT DEEP
MONSOON MOISTURE ACROSS THE REGION. FOR WEDNESDAY AND THURSDAY...GFS
SHOW MID LEVELS DRYING AS WESTERLY FLOW DEVELOPS...HOWEVER LOW LEVEL
WINDS TO WEAK TO SCOUR OUT MOISTURE. 30-40 KNOT SPEED MAX ACROSS THE
AREA WILL CONTINUE TO PROVIDE POCKETS OF DIVERGENCE ALOFT TO THE
REGION. HIGHER POPS STAY IN THE SOUTHEAST HALF OF THE FORECAST AREA
WITH LITTLE OR NO THREAT OF NORTHWEST ZONES.
&&

.LONG TERM...
STILL A LOT OF UNCERTAINTY IN THE EXTENDED...ESPECIALLY CONCERNING
IGNACIO REMNANTS. GLOBAL MODELS IN AGREEMENT WITH RIDGE BUILDING
OVER THE CWA FRIDAY AND SATURDAY...THEN BRINGING A TROUGH FROM THE
PACNW OVER NORTHERN CA/NV ON SUNDAY. GFS THEN LINGERS SOME
TROUGHINESS OVER THE WEST MONDAY...BUT EJECTS ENERGY ASSOCIATED WITH
MAIN AXIS EAST. PROBLEM IS WHAT TO DO WITH IGNACIO. LATEST NHC
FORECAST TRACKS HIM UP THE WEST COAST OF BAJA. MODELS BRING REMNANT
MOISTURE ACROSS MUCH OF THE CWA FRIDAY THROUGH MONDAY IN BETWEEN THE
RIDGE AND THE APPROACHING TROUGH...WHICH LOOKS GOOD IF IGNACIO TAKES
HIS FORECASTED TRACK. HOWEVER...HAVE LOW CONFIDENCE IN ANY SOLUTION
WHICH INVOLVES A HURRICANE. IN COORDINATION WITH NEIGHBORING OFFICES
HAVE DECIDED TO STAY DRY FOR NOW OVER MOST OF THE CWA...DID ADD POPS
TO SOUTHERNMOST ZONES AND INCREASED CLOUD COVER. POPS ARE LIKELY TO
BE TWEAKED/ADDED IN FUTURE SHIFTS.

&&

.LAS...NONE.
&&

PIERCE/OROW
Hazardous weather outlook, Aug 25, 4:20 PM PDT, 32 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS...SOME STRONG ARE POSSIBLE INTO THE
EVENING HOURS IN THE COLORADO RIVER BETWEEN NEEDLES AND LAKE
HAVASU CITY AND EASTERN SAN BERNARDINO COUNTY. STRONG WIND GUSTS...
HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. ISOLATED THUNDERSTORMS
WITH BRIEF HEAVY RAINS ARE POSSIBLE ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH TUESDAY AND WEDNESDAY
SEEING THE BEST CHANCES AND MOST WIDESPREAD THUNDERSTORMS.
CONDITIONS ARE NOT EXPECTED TO FAVOR SEVERE STORMS...HOWEVER FLASH
FLOODING IS A POSSIBILITY...PARTICULARLY ON TUESDAY AND WEDNESDAY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:57 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Aug 25, 3:12 PM PDTSevere Thunderstorm WarningVEFMohave63 min

Nearby

Severe Thunderstorm Warnings in California, 2003Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.